There are several addictive things we are aware of. You know what smoking can cause, you have seen alcoholic people and no one would think that drugs like heroine are harmless.
But what happens if you meet something that is „normal”, that is not that known of its dangers? You can be easily addicted to it,without realizing it in time. One of these things are painkillers. You have some medical issue, you go to the doctor who subscribes some pills. And that is all. You might be just a little weak, dealing with personal life problems and so it starts. When you feel pain, you swallow a tab and everything is just better. Of course, because the pain disappeared. But that is not all. These medications have „side effects”, they are relaxing, calming you down, everything seems easier. And that is the point when they start to work like other well known drugs.
How do they work?
They are effecting your body on three levels:
- Addiction is the behavioral phenomenon and addiction can be defined as compulsive use of a substance. It’s also characterized by lack of control, so you lose control over yourself; you tend to focus very much on the drug. In fact, your whole life becomes the drug, obtaining the drug, and when are you going to get it next. You become preoccupied with obtaining the drug. This happens even when you are harming yourself.
- Physical dependence refers to developing withdrawal symptoms during abstinence. In other words, if you’re taking a certain drug, and we’re talking here about opioid drugs, and you suddenly stop it, it is normal for you to go through withdrawal. That simply means you have developed a physical dependence.
- Tolerance , once again, is a normal physiological process and it refers to the need for an increased dosage in order to produce the desired effect. So what this would refer to in pain is when a patient needs more of an opioid in order to obtain the same degree of pain relief they’ve had on a lower dosage.
“By the end of 2009 I had tried to cut down but the more I was taking the worse the withdrawal symptoms became. At this stage I needed to have six every morning on waking just to stop the shaking and vomiting, since my body detoxed the previous day’s dose overnight. I was taking 45 lozenges throughout the day simply to keep these withdrawal symptoms at bay. I would weep and laugh hysterically – I was convinced demons lived in my ceiling – and I could barely walk.”
Now probably you can see the spiral that brings you down. You start to take more than you should, and you misunderstand the symptoms when you stop. There’s something wrong, so you take your pill. But it was not the original pain you felt, it might have been the withdrawal. So to avoid it, you take pills, so it gets worse if you want to stop. Beside, you need more and more to get relief. It also influences you mentally, therefore you do not see where it brings you. It doesn’t happen in 1-2 days of course, the changing takes place slowly, which makes it even harder to recognize.
And anyway, why should you worry, you are just taking the pills you supposed to! There is nothing illegal, nothing wrong. It is all all right. Others can’t understand, they do not feel the pain…
What can you do, when you reached that point? Seek medical advice! it is not a problem you can solve yourself! Even if you are a strong personality it is not only a question of willing. It is addiction, with very strong physical affects. It only gets worse, if you postpone it.
Hopefully, that is enough if you know, there is a risk. You can control your dose and watch the symptoms. There are a several natural, non chemical ways of relief as well. Try yoga or meditation, natural painkillers or other alternative methods.